Nevada, 2009

Damaging Winds in Nevada, May 18, 2009

May 18, 2009 · NWS VEF · 2 events in 1 county or zone

After a couple of days with near record high temperatures, mid level moisture advected in from the southeast, producing an inverted-v temperature and moisture profile over the Mojave Desert. One cluster of light showers and thunderstorms produced locally high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

After a couple of days with near record high temperatures, mid level moisture advected in from the southeast, producing an inverted-v temperature and moisture profile over the Mojave Desert. One cluster of light showers and thunderstorms produced locally high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 18, 2:00 PM PST, 5 minutes earlier.

Area forecast discussion, May 18, 2:00 PM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT MON MAY 18 2009

.SYNOPSIS...SOUTHEAST FLOW OVER THE AREA WILL ALLOW DRY
THUNDERSTORMS TO FORM IN THE AFTERNOONS THROUGH WEDNESDAY. A COOLING
TREND IS ALSO EXPECTED ALONG WITH THE MOIST SOUTHEAST FLOW.
&&

.SHORT TERM...HIGH PRESSURE IS MAKING ITS WAY EAST...WHICH HAS
HELPED TO FINALLY ADVECT MOISTURE INTO THE AREA. MIDLEVEL MOISTURE
HAS ADVECTED IN FROM THE SOUTHEAST AND IS MAKING ITS WAY ACROSS SAN
BERNARDINO COUNTY AND ENTERING INYO COUNTY. SCATTERED THUNDERSTORMS
HAVE DEVELOPED OVER THE WESTERN PORTION OF THE CWA AT THIS TIME.
MAIN CONCERN WITH THESE THUNDERSTORMS IS THE POTENTIAL FOR STRONG
WIND GUSTS FROM DOWNDRAFT WINDS. A THUNDERSTORM WIND GUST OF 49 MPH
WAS MEASURED AT TWENTYNINE PALMS AND WE HAVE ALSO RECEIVED SPOTTER
REPORTS OF BLOWING DUST IN THE SAME AREA. WITH MOISTURE AND STEEP
LAPSE RATES IN PLACE...SCATTERED THUNDERSTORMS ARE EXPECTED TO
CONTINUE INTO THE EVENING ON THE WESTERN HALF OF THE CWA. SOUNDINGS
ARE STILL SHOWING AN INVERTED V SHAPE WHICH MEANS THAT THESE
THUNDERSTORMS WILL CONTINUE TO BE MAINLY DRY IN NATURE...WITH LITTLE
PRECIPITATION AMOUNTS IF ANY AT ALL. WITH A SHORTWAVE MOVING ACROSS
THE NORTHERN SECTION OF THE CWA TOMORROW THERE WILL BE INCREASED
THUNDERSTORM ACTIVITY TOMORROW AFTERNOON ...ESPECIALLY IN THE
SIERRA...THE NORTHWEST PLATEAU...AND ACROSS THE MOJAVE DESERT.
TEMPERATURES FOR TONIGHT AND TOMORROW WILL HEAVILY DEPEND ON CLOUD
COVER RELATED TO THUNDERSTORM ACTIVITY. OVERALL...EXPECTING
TEMPERATURES TO COOL OFF BETWEEN 5 TO 7 DEGREES ACROSS THE FORECAST
AREA. DRY THUNDERSTORMS WILL BE OCCURRING IN THE AFTERNOON THROUGH
AT LEAST WEDNESDAY.

.LONG TERM...THURSDAY MORNING TO MONDAY...NO MAJOR CHANGES TO
FORECAST. MODELS IN AGREEMENT ABOUT OFF SHORE LOW SLOWLY MOVING INTO
THE SOUTHWEST AFTER RIDGE MOVED EAST EARLIER. STILL HAVE MOISTURE
RESIDUAL IN AREA FROM THE EARLIER IN THE WEEK SOUTHEAST FLOW. WITH
TROUGHINESS OVER THE AREA EXPECT DIURNAL THUNDERSTORM ACTIVITY IN
THE EASTERN HALF OF THE CWA AND PRIMARILY OVER MOUNTAIN AREAS. DID
INCREASE THE POPS A BIT THURSDAY AND FRIDAY IN THOSE AREAS AS THE
MODELS AGREE ON THERE BEING A NICE AMOUNT OF MIDLEVEL MOISTURE. BY
SUNDAY EXPECT A WIND DOWN IN PRECIPITATION CHANCES AS TROUGH SLOWLY
MOVES EAST AND RIDGING STARTS OVER AREA MONDAY.
&&

.AVIATION...FOR MCCARRAN...OUTFLOW BOUNDARIES FROM DRY HIGH BASED
THUNDERSTORMS WILL MAKE FOR GUSTY CONDITIONS THIS AFTERNOON AND
EARLY EVENING. DIRECTION WILL BE DEPENDANT ON LOCATION OF THE PARENT
STORM. WINDS WILL GO TO THE USUAL SOUTHWEST DIRECTION TONIGHT. BY
LATE MORNING TUESDAY WINDS WILL AGAIN PICK UP FROM THE SOUTHEAST TO
SOUTH. THUNDERSTORMS ARE EXPECTED TO FORM IN THE AREA IN THE
AFTERNOON...WHICH WILL BRING OUTFLOWS OF STRONGER GUSTY WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AFTERNOON THUNDERSTORMS WILL PERSIST INTO EARLY
EVENING. THESE WILL MOSTLY HAVE VIRGA WITH THE PRIMARY CONCERN BEING
STRONG WINDS FROM THE OUTFLOWS. TUESDAY LOOKS TO BE THE SAME PATTERN
OF SOUTHEAST TO SOUTH WINDS AND AFTERNOON HIGH BASED THUNDERSTORMS
IN THE AREA.
&&

.FIRE WEATHER...ISOLATED THUNDERSTORMS HAVE DEVELOPED TODAY OVER SAN
BERNARDINO COUNTY AND INYO COUNTY. MAIN CONCERN WITH THUNDERSTORMS
HAS BEEN GUSTY WINDS...LITTLE RAINFALL...AND DRY LIGHTNING CONCERNS.
DRY THUNDERSTORM COVERAGE WILL BE MORE EXTENSIVE TOMORROW BUT 15
PERCENT AREAL COVERAGE IS NOT EXPECTED TO BE REACHED FOR NEVADA
CRITERA. INYO COUNTY WILL HAVE 15 PERCENT COVERAGE...BUT THE FUELS
ARE NOT CRITICAL AT THIS TIME. THE AREA THAT WILL BE AFFECTED
INCLUDE THE NORTHWEST PLATEAU...THE SIERRAS...THE MOJAVE
DESERT...AND CENTRAL NEVADA. THESE DRY THUNDERSTORMS WILL REMAIN TO
BE A FIRE WEATHER CONCERN THROUGH AT LEAST WEDNESDAY AFTERNOON.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

LINDAMAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 18, 4:27 AM PST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
527 AM PDT MON MAY 18 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-190500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
527 AM PDT MON MAY 18 2009 /527 AM MST MON MAY 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

INCREASED MOISTURE WILL LEAD TO ISOLATED THUNDERSTORMS TODAY INTO
THIS EVENING. ANY THUNDERSTORMS THAT FORM WILL PRODUCE LITTLE
RAINFALL BUT MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE SOUTHWEST. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE AREA
WEDNESDAY THROUGH FRIDAY AS THE LOW PRESSURE SYSTEM LINGERS. THIS
SYSTEM WILL FINALLY MOVE EAST FOR THE WEEKEND...BRINGING DRIER AND
MORE STABLE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 18, 11:03 AM PST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1203 PM PDT MON MAY 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     TSTM WND GST     SSE LANDERS (AR190)     34.22N 116.41W
05/18/2009  E41 MPH          SAN BERNARDINO     CA   TRAINED SPOTTER

1145 AM     TSTM WND GST     YUCCA VALLEY            34.11N 116.43W
05/18/2009  E45 MPH          SAN BERNARDINO     CA   TRAINED SPOTTER

            WIND GUST TO 45 MPH CREATING LOCAL AREAS OF BLOWING DUST.

&&

LJENSEN
Local storm report, May 18, 12:35 PM PST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
135 PM PDT MON MAY 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     TSTM WND GST     TWENTYNINE PALMS        34.14N 116.07W
05/18/2009  M49 MPH          SAN BERNARDINO     CA   ASOS

            WIND GUST MEASURED AT NXP.

1218 PM     TSTM WND GST     DAGGETT                 34.86N 116.88W
05/18/2009  M44 MPH          SAN BERNARDINO     CA   ASOS

            MEASURED AT THE BARSTOW-DAGGETT AIRPORT.

&&

LJENSEN

The radar

The Las Vegas radar (KESX), 144 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nye

When
May 18, 2:05 PM PST
Where
Nye County, (Dra)desert Rock Arp
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
36.620, -116.020

This gust occurred at the Desert Rock Airport (KDRA).

Thunderstorm Wind, Nye

When
May 18, 3:30 PM PST
Where
Nye County, 11.3 mi WSW of (Ucc)yucca Flats
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.913, -116.173

This gust occurred 33 miles E of Beatty.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163403, 176355.